Chemotherapy-induced peripheral neuropathy (CIPN) is a common treatment-related side effect of several widely used drugs, including those used in CLL treatment. "Common presenting symptoms are paresthesia (with positive symptoms including burning, tingling, and sharp pain), numbness (with negative symptoms including loss of sensation), and impaired balance."
Full Cancer Network article here:
Other choice quotes:
"There are no high-quality studies demonstrating effective prevention of CIPN using any agent. The latest guidelines from the American Society of Clinical Oncology (ASCO) acknowledge this limitation and recommend against offering any CIPN-preventive drug to patients undergoing neurotoxic cancer treatment.
Early and accurate diagnosis of CIPN is crucial, since it enables dose adjustment of chemotherapy to prevent worsening of peripheral neuropathy and possibly avert irreversible nerve damage. Prior to the initiation of neurotoxic chemotherapy, all patients should have laboratory testing to screen for diabetes (the hemoglobin A1c test), vitamin deficiencies (B12, B1), pyridoxine (B6) intoxication, and thyroid abnormalities, with correction of any underlying comorbidity. In addition, the treating physician should conduct a baseline neurologic examination, recording any sensory or motor abnormalities and documenting the patient’s deep tendon reflexes. Loss of the Achilles tendon reflex is usually the first clinical sign of CIPN.
Notably, however, overdiagnosis of CIPN may compromise treatment with an otherwise beneficial chemotherapy regimen.
Patients without laboratory-proven vitamin deficiencies should be reminded to avoid taking nutritional supplements, since they may worsen the neuropathy.
Symptom management, along with physical or occupational therapy, may benefit select patients."
Photo: The Lesser Wanderer Butterfly - with thanks to Jay for the identification